What Is Methadone?Best known today for its use in treating recovering heroin addicts, methadone is a synthetic narcotic originally developed in 1937 as a substitute for morphine administered during surgery.
It was first introduced in the United States in 1947, under the trade name Dolophine, as a powerful pain control medication for patients with moderate to severe pain that cannot be relieved with non-narcotic pain killers.
The Problem With MethadoneThe difference between methadone and other pain relievers is that it stays in the body long after it ceases to relieve pain. A dose of methadone will relieve pain for four to eight hours, but it will stay in the body for up to 59 hours.
"As a result, patients may feel the need for more pain relief before methadone is gone from the body," according to the FDA. "Methadone may build up in the body to a toxic level if it is taken too often, if the amount taken is too high, or if it is taken with certain other medicines or supplements."
The Side EffectsA toxic level of methadone has been known to cause death and slow or shallow breathing and dangerous changes in the heart beat, which may not be noticed by the person taking the drug, the FDA reported.
These side effects have been found with patients who switched to methadone from non-narcotic pain relievers and those who switched from other strong narcotic pain relievers.
The Health AdvisoryThe FDA issued the following public health advisory to alert patients, their caregivers and health care professionals to the following important safety information:
- Patients should take methadone exactly as prescribed. Taking more methadone than prescribed can cause breathing to slow or stop and can cause death. A patient who does not experience good pain relief with the prescribed dose of methadone, should talk to his or her doctor.
- Patients taking methadone should not start or stop taking other medicines or dietary supplements without talking to their health care provider. Taking other medicines or dietary supplements may cause less pain relief. They may also cause a toxic buildup of methadone in the body leading to dangerous changes in breathing or heart beat that may cause death.
- Health care professionals and patients should be aware of the signs of methadone overdose. Signs of methadone overdose include trouble breathing or shallow breathing; extreme tiredness or sleepiness; blurred vision; inability to think, talk or walk normally; and feeling faint, dizzy or confused. If these signs occur, patients should get medical attention right away.
For Healthcare ProfessionalsTo prevent serious complications from methadone, health care professionals who prescribe methadone should read and carefully follow the methadone (Dolophine) prescribing information.
U.S. Food and Drug Administration. "FDA Public Health Advisory." 27 Nov. 2006.
Office of National Drug Control Policy. "Methadone Fact Sheet" April 2000.